Alert archive / Colorado / Red Flag Warnings in 2021

Red Flag Warning 16, NWS Grand Junction, CO

April 30, 2021Moffat County, Rio Blanco County, Colorado

NWS Grand Junction, CO issued this red flag warning at Apr 30, 2021, 1:39 PM MDT for Moffat County, Rio Blanco County, Colorado. It took effect at May 1, 2021, 12:00 PM MDT. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 2021, 1:39 PM MDT (19:39 UTC)
In effect from
May 1, 2021, 12:00 PM MDT
Expired
May 1, 2021, 7:08 PM MDT
In force
7 hr
Issued by
NWS Grand Junction, CO

Counties Moffat County, CO, Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 138 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:18 PM MDTTSTM WND GST 472 Ese Craig, COASOS STATION KCAG CRAIG-MOFFAT COUNTY AIRPORT.
May 1, 6:22 PM MDTTSTM WND GST 5416 Wsw Greystone, COMESONET STATION SURC2 DINOSAUR NM 19N.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3024 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WWUS85 KGJT 301939
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
139 PM MDT Fri Apr 30 2021

COZ200-202-011200-
/O.UPG.KGJT.FW.A.0014.210501T1800Z-210502T0200Z/
/O.NEW.KGJT.FW.W.0016.210501T1800Z-210502T0200Z/
Little Snake Forecast Area-White River Forecast Area-
139 PM MDT Fri Apr 30 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SATURDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR COLORADO FIRE
WEATHER ZONES 200 AND 202...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for gusty winds, low relative humidity and dry
fuels, which is in effect from noon to 8 PM MDT Saturday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area and Fire Weather Zone 202 White River 
  Forecast Area.

* WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will become favorable for rapid ignition 
  and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ207-290-292-011200-
/O.NEW.KGJT.FW.A.0015.210502T1800Z-210503T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
139 PM MDT Fri Apr 30 2021

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY
FUELS FOR COLORADO FIRE WEATHER ZONES 207, 290, AND 292...

The National Weather Service in Grand Junction has issued a Fire
Weather Watch for gusty winds, low relative humidity and dry
fuels, which is in effect from Sunday afternoon through Sunday
evening.

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox 
  Valley Forecast Area and Fire Weather Zone 292 North Fork 
  Forecast Area.

* WINDS...West 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Conditions could become favorable for rapid ignition 
  and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
935 
WWUS85 KGJT 010816
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
216 AM MDT Sat May 1 2021

COZ207-290-292-012215-
/O.UPG.KGJT.FW.A.0015.210502T1800Z-210503T0200Z/
/O.NEW.KGJT.FW.W.0017.210502T1800Z-210503T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
216 AM MDT Sat May 1 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER
ZONES 207, 290, AND 292...

The National Weather Service in Grand Junction has issued a Red
Flag Warning for gusty winds, low relative humidity and dry
fuels, which is in effect from noon to 8 PM MDT Sunday. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox 
  Valley Forecast Area and Fire Weather Zone 292 North Fork 
  Forecast Area.

* WINDS...West 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Conditions could become favorable for rapid ignition 
  and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ200-202-012215-
/O.CON.KGJT.FW.W.0016.210501T1800Z-210502T0200Z/
Little Snake Forecast Area-White River Forecast Area-
216 AM MDT Sat May 1 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS
FOR FIRE WEATHER ZONES 200 AND 202...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area and Fire Weather Zone 202 White River 
  Forecast Area.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will become favorable for rapid ignition 
  and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
663 
WWUS85 KGJT 012010
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
210 PM MDT Sat May 1 2021

COZ200-202-020200-
/O.CON.KGJT.FW.W.0016.000000T0000Z-210502T0200Z/
Little Snake Forecast Area-White River Forecast Area-
210 PM MDT Sat May 1 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE
WEATHER ZONES 200 AND 202...

* AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little 
  Snake Forecast Area and Fire Weather Zone 202 White River 
  Forecast Area.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Conditions will become favorable for rapid ignition 
  and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ207-290-292-020700-
/O.CON.KGJT.FW.W.0017.210502T1800Z-210503T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
210 PM MDT Sat May 1 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
SUNDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR
FIRE WEATHER ZONES 207, 290, AND 292...

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox 
  Valley Forecast Area and Fire Weather Zone 292 North Fork 
  Forecast Area.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Conditions will become favorable for rapid ignition 
  and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
661 
WWUS85 KGJT 020108
RFWGJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Junction CO
708 PM MDT Sat May 1 2021

COZ200-202-020215-
/O.CAN.KGJT.FW.W.0016.000000T0000Z-210502T0200Z/
Little Snake Forecast Area-White River Forecast Area-
708 PM MDT Sat May 1 2021

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS, LOW RELATIVE
HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200 AND 202...

The National Weather Service in Grand Junction has cancelled the
Red Flag Warning.

Winds remain gusty but humidity has recovered to over 20 percent
in most areas as passing showers move through northwest Colorado. 

$$

COZ207-290-292-021200-
/O.CON.KGJT.FW.W.0017.210502T1800Z-210503T0200Z/
Southwest Colorado Lower Forecast Area-
Paradox Valley Forecast Area-North Fork Forecast Area-
708 PM MDT Sat May 1 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
SUNDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR
FIRE WEATHER ZONES 207, 290, AND 292...

* AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest 
  Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox 
  Valley Forecast Area and Fire Weather Zone 292 North Fork 
  Forecast Area.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Conditions will become favorable for rapid ignition 
  and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 30, 11:22 AM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 30, 11:22 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1122 AM MDT Fri Apr 30 2021

.SHORT TERM...(Today through Saturday)
Issued at 305 AM MDT Fri Apr 30 2021

Our region is currently situated under an expansive ridge that
extends from the Desert Southwest to the central Rockies. This
ridge aloft will keep the pressure gradient relaxed and allow
temperatures to rise well above normal today. Highs will be near
record for some of the lower valley locations. Tonight a trough
of low pressure will begin to move inland across the Pacific
Northwest. As it tracks southeastward the pressure gradient will
tighten ahead of the system. The thermal ridge is expected to peak
over our area tomorrow, which means record highs may be broken.
Soundings show deep mixing that will allow strong winds to mix to
the surface, the only moisture will be in the form of high
clouds. All of these ingredients will lead to critical fire
weather conditions tomorrow afternoon. The most favorable area to
reach Red Flag criteria will be across northwest Colorado, which
is where the wind speeds will be the highest. The remaining lower
elevations of western Colorado will be very borderline regarding
wind gusts reaching criteria for long enough. Also, there is a
chance clouds could inhibit mixing, which in turn would affect
temps and wind. Leaned towards the higher end of guidance for wind
gusts and still came up short in some spots. Decided to go with a
Fire Weather Watch for the locations with the highest confidence,
and let later shifts evaluate the full extent.

.LONG TERM...(Saturday night through Thursday)
Issued at 305 AM MDT Fri Apr 30 2021

Deterministic guidance is in decent agreement with the southern
extent of this system, dragging a cold front north of the I-70
corridor by noon Sunday. Am anticipating this surface boundary to
get "hung up" on complex terrain, limiting its southerly track
Sunday afternoon. For that reason, critical fire weather conditions
are likely to redevelop across the Four Corners region on Sunday.

The system is expected to track directly overhead Sunday night into
Monday, generating widespread precipitation through this 24 hour
period. Confidence in QPF totals and snow amounts remains low, at
the moment. The warm environment preceding this system will limit
snow to the highest terrain initially, with snow levels finally
dropping below 10kft Sunday night. Still plenty early for changes in
the forecast, however, any precip form will be welcomed by the
drought stricken Western Slope...so, stay tuned as finer details are
ironed out as this system evolves. Temperature wise, the northern
tier will see the biggest drop in max temps Sunday-Monday. Though,
the entire region will start to see relief as we enter the work-
week, with temperatures dipping back below normal. Another clipper
will maintain unsettled weather across the region through Wednesday,
with a transitory ridge building back in and returning warmer
weather to wrap up the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1122 AM MDT Fri Apr 30 2021

VFR conditions will prevail for the next 24 hours with generally
light, terrain driven winds expected. Occasionally breezy
conditions will be possible this afternoon with gusts up to 25
knots. High clouds will begin to filter into the region early
Saturday.

&&

.FIRE WEATHER...
Issued at 305 AM MDT Fri Apr 30 2021

Southwest flow will increase on Saturday. Near-record temps will
allow gusty winds to reach the surface in the afternoon. Moisture
will be limited and mainly in the form of high clouds. The most
favorable area to reach Red Flag criteria will be across northwest
Colorado, which is where the wind speeds will be the highest.
Southwest Colorado will have those higher wind speeds on Sunday
afternoon so expect Red Flag conditions there. A system moving
into the region will suppress the critical fire weather through
early next week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Saturday afternoon through Saturday
     evening for COZ200-202.

UT...None.
&&

SHORT TERM...KJS
LONG TERM...TGJT
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Apr 30, 3:44 AM MDT, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
344 AM MDT Fri Apr 30 2021

COZ001>014-017>023-UTZ022>025-027>029-010945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
344 AM MDT Fri Apr 30 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are possible this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:04 AM MDTFire Weather WatchGJTMoffat, Rio Blanco11 hr
Apr 30, 1:39 PM MDTFire Weather WatchGJTDelta, Dolores, La Plata, Montezuma, Montrose, Ouray and 1 more13 hr

Nearby

Red Flag Warnings in Colorado, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.